Texas, 2005

Hail and Damaging Winds in Texas, March 7, 2005

March 7, 2005 · NWS HGX · 14 events in 3 counties and zones

9 hail, 4 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$81,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 7, 9:28 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 7, 9:28 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
928 AM CST MON MAR 7 2005

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS A LARGE PART OF
SOUTHEAST TEXAS. ONE STRONG CLUSTER ALONG THE BRAZORIA/GALVESTON
COAST HAVE ALREADY PRODUCED NEARLY 2 INCHES OF RAIN AS WELL AS PEA
SIZED HAIL. OTHER STRONGER STORMS DEVELOPING OUT WEST OVER WHARTON
AND COLORADO COUNTIES. WARM FRONT HAS WORKED ITS WAY ACROSS THE
COUNTY WARNING AREA...ALLOWING A MOIST AND INCREASINGLY UNSTABLE AIR
MASS TO RETURN TO THE AREA. EXPECT THUNDERSTORM DEVELOPMENT TO
CONTINUE THROUGHOUT THE DAY AND INTO THE EVENING HOURS. LARGE HAIL
AS WELL AS DAMAGING WINDS ARE POSSIBLE WITH SOME OF THE STRONGER
CELLS. LATEST MD FROM SPC INDICATES A WATCH MAY BE FORTHCOMING IN
THE NEXT HOUR OR SO. WILL HOLD OFF ON UPDATING THE ZONES UNTIL THE
BOX IS ISSUED. AT THIS TIME...THE ONLY CHANGES NECESSARY WILL BE TO
CLEAN UP THE TEMPORAL WORDING. 46

&&

.PREV DISCUSSION...
FOR THE NEXT FEW HOURS WILL HAVE SOME PATCHY FOG DEVELOPING ACROSS
THE AREA AS THE WARM FRONT OVER THE CENTRAL ZONES LIFTS SLOWLY
NORTH. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO
DEVELOP IN THE WARM SECTOR EAST OF THE WEAK LOW NEAR LRD AND MOVE
NORTHEAST AS OTHER STORMS DEVELOP NORTH OF THE WARM FRONT IN THE
HILL COUNTRY AND MOVE NORTHEAST AS WELL. VORT EMBEDDED IN THE
SOUTHWESTERLY FLOW NEAR BIG BEND SHOULD MOVE EAST AND NORTHEAST AND
THE PROFILERS INDICATING INCREASING STRENGTH OF THE JET ACROSS THE
HILL COUNTRY REGION...THIS COMBINED WITH A LITTLE HEATING TODAY
AND THE ATMOSPHERE BECOMES MUCH MORE UNSTABLE. EXPECTING TO SEE
SCATTERED SHOWERS AND THUNDERSTORMS BECOME MORE NUMEROUS THROUGHOUT
THE DAY. MODELS SEEM TO BE UNDER-FORECASTING THE STRENGTH AND
DIRECTIONAL SHEAR OF THE WINDS BELOW 850 MB AND GIVEN THE INCREASING
INSTABILITY THROUGHOUT THE DAY THOROUGHLY EXPECT TO SEE SEVERE
THUNDERSTORMS DEVELOP. IF THE GUIDANCE IS CORRECT THEN LIS OF -5 TO
-8 AND CAPES OF 1250-2500 WILL BE POSSIBLE. THE POSSIBLE SAVING
GRACE IS THAT WINDS SHOULD BECOME MORE WESTERLY THIS AFTERNOON AND
THIS MAY REDUCE THE HELICITY. BUT STILL EXPECT TO SEE LONG LIVED
MESOCYCLONES WITH THE THREAT OF LARGE HAIL...DAMAGING WINDS...AND
POSSIBLY TORNADOES BUT THESE MAY ONLY BE IN A SHORT WINDOW BETWEEN
10 AND 3 PM. FAST MOVING STORMS 20-25 KNOTS SHOULD PRECLUDE ANY BIG
ACCUMULATIONS OF RAIN BUT INDIVIDUAL STORMS WILL PROBABLY BE
CAPABLE OF LAYING DOWN INTENSE RAIN...IF ANY EXCESSIVE RAINS DO
OCCUR WOULD ANTICIPATE THEM TO BE NORTHEAST TO EAST OF NAVASOTA
BUT CONFIDENCE ON HEAVY AMOUNTS IS LOW. THE COLD FRONT CURRENTLY IN
OK AND EXTREME NORTH TEXAS SHOULD BE MOVING INTO THE NORTHERN
FORECAST AREA AROUND 22Z AND OFF THE COAST BY MIDNIGHT BUT THE RAIN
THREAT SHOULD BE ENDING BEFORE MIDNIGHT AS INSTABILITY WANES AND LOW
LEVEL CONVERGENCE WEAKENS.

SHORT LIVED RESPITE FROM THE RAIN TUESDAY AND TUESDAY NIGHT BEFORE
A VIGOROUS UPPER LEVEL TROUGH DROPS DOWN THROUGH THE PLAINS AND
HOOKS UP WITH THE SOUTHERN STREAM. GFS/ECMWF HAVE BEEN VERY
CONSISTENT WITH THIS PHASING AND LEADING TO A LOT OF LIFT DEVELOPING
JUST TO THE NORTHWEST OF THE FORECAST AND AREA AND PROPAGATING
SOUTHEAST INTO THE REGION...THE LIMITING FACTOR IS PROBABLY GOING TO
MOISTURE. IF STORMS DEVELOP WOULD NOT BE SURPRISED TO SEE THEM GO
SEVERE WEDNESDAY. THIS SYSTEM EXITS THE AREA WEDNESDAY EVENING AND
MILD NEAR SEASONAL TEMPERATURES SHOULD BE ON TAP THROUGH SATURDAY.
ECMWF INDICATES THAT ANOTHER SOUTHERN STREAM SYSTEM WILL GET ITS ACT
TOGETHER ON SUNDAY TO THE WEST AND MOVE INTO THE AREA...AGAIN THE
ISSUE MAY BE AVAILABLE MOISTURE...HAVE GONE WITH 20 POPS FOR SUNDAY.

 45

&&
.AVIATION...
IFR CEILINGS PREVAILING OVER NORTHERN HALF OF CWFA EARLY THIS
MORNING INCLUDING CLL. MAINLY BROKEN LOW CLOUD COVER OVER SOUTHERN
PORTIONS BUT CEILINGS QUITE VARIABLE AT MVFR CONDITIONS. PATCHY
LIGHT REPORTED BY SEVERAL SITES. UPPER LEVEL IMPULSE PRODUCING A
CLUSTER OF THUNDERSTORMS BETWEEN JCT AND DRT AND STEERING PATTERN
ALOFT SHOULD BRING THIS CLOSE TO OUR NW ZONES NEAR 12Z. WE SHALL
MENTION TSRA FOR CLL AROUND THIS TIME FRAME. WINDS ACROSS CWFA WILL
BECOME MORE SOUTHWEST BY MID MORNING AND SHOULD STAY THAT WAY ALL
DAY. 37

&&

.MARINE...
EXPECT NEAR SCEC CONDITIONS FOR 20-60 NM REGION TO GO BELOW
THRESHOLD IN A FEW HOURS AS WINDS START TO BECOME MORE SSW WITH THE
PRESSURE GRADIENT RELAXING A BIT. WIND DIRECTION WILL SHIFT FROM
SW TO W DURING THE EVENING BECOMING MORE NW AFTER MIDNIGHT. WINDS
SHOULD PICK UP RAPIDLY ACROSS COASTAL WATERS TOWARD 12Z TUESDAY AND
GRADUALLY DECREASE IN SPEEDS WHILE BECOMING NE IN DIRECTION. EXPECT
SCA CONDITIONS TUESDAY WITH RELATIVELY STRONG OFFSHORE FLOW.
TIDE LEVELS EXPECTED TO GO SLIGHTLY BELOW NORMAL LEVELS THEN.
37

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)   73  46  68  47  66 /  60  20   0  20  40
HOUSTON (IAH)           74  52  70  47  69 /  70  30   0  10  40
GALVESTON (GLS)         71  57  69  54  68 /  60  30   0  10  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.GM...SMALL CRAFT SHOULD EXERCISE CAUTION GULF WATERS.

&&
Hazardous weather outlook, Mar 7, 6:47 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
647 AM CST MON MAR 7 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-
080400-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-
WALKER-WALLER-WASHINGTON-WHARTON-
647 AM CST MON MAR 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY THIS
EVENING...

.DAY ONE...TODAY AND TONIGHT.
A WARM FRONT OVER THE REGION WILL DRIFT SLOWLY NORTH THEN BECOME
STATIONARY AS AN UPPER LEVEL DISTURBANCE NEAR THE BIG BEND MOVES
EAST. A COLD FRONT OVER OKLAHOMA AND EXTREME NORTH TEXAS EARLY THIS
MORNING WILL DROP SOUTH AND SHOULD MOVE INTO THE REGION AFTER 2
PM. THUNDERSTORMS SHOULD CONTINUE TO DEVELOP THIS MORNING BETWEEN
CORPUS CHRISTI AND EDNA AND MOVE NORTHEAST. THE ATMOSPHERE OVER
SOUTHEAST TEXAS WILL BECOME INCREASINGLY UNSTABLE WITH DAYTIME
HEATING AND BY LATE THIS AFTERNOON STRONG INSTABILITY WILL BE IN
PLACE TO AID THE STRENGTHENING OF THUNDERSTORMS. THE STORMS WILL
BRING THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS AND POSSIBLY
BRIEF TORNADOES.  THE GREATER CHANCE FOR SEVERE WEATHER WILL OCCUR
DURING THE AFTERNOON HOURS. THE COLD FRONT SHOULD BE MOVING OFFSHORE
BETWEEN 8 PM AND MIDNIGHT ENDING THE THREAT OF STORMS OVER LAND
THOUGH THEY MAY CONTINUE TO BE POSSIBLE OVER THE COASTAL WATERS
THROUGH MIDNIGHT.

THE STORMS WILL BE MOVING QUICKLY BUT WILL BE CAPABLE OF BRIEF HEAVY
DOWNPOURS. RAINFALL ACCUMULATIONS OF UP TO ONE AND ONE HALF INCHES
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A COLD FRONT WILL MOVE THROUGH THE REGION WEDNESDAY AND STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT....
SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY LATE THIS MORNING.

The radar

The Austin/San Antonio radar (KEWX), 121 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Colorado

When
March 7, 11:50 AM CST
Where
Colorado County, 5 mi S of Weimar
Measured
0.88 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
29.633, -96.783

Hail, Colorado

When
March 7, 11:55 AM CST
Where
Colorado County, 2 mi S of Weimar
Measured
0.88 in hail
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
29.667, -96.783

Hail, Colorado

When
March 7, 12:15 PM CST
Where
Colorado County, Columbus
Measured
0.75 in hail
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
29.717, -96.550

Hail, Colorado

When
March 7, 1:05 PM CST
Where
Colorado County, 2 mi N of Garwood
Measured
0.75 in hail
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
29.483, -96.400

Hail, Harris

When
March 7, 1:38 PM CST
Where
Harris County, 5 mi NW of Houston
Measured
0.75 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
29.783, -95.433

Hail reported at intersection of Highway 290 and Beltway 8.

Hail, Harris

When
March 7, 1:42 PM CST
Where
Harris County, Houston
Measured
0.75 in hail
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
29.733, -95.367

Hail reported at intersection of Clay and Blaylock roads.

Hail, Fort Bend

When
March 7, 1:45 PM CST
Where
Fort Bend County, Richmond
Measured
0.75 in hail
Property damage
$4,000
Reported by
AIRPLANE PILOT
Coordinates
29.583, -95.750

Hail reported at intersection of Highways 90 and 36.

Thunderstorm Wind, Harris

When
March 7, 2:05 PM CST
Where
Harris County, Pasadena
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
29.700, -95.200

Shopping Center sustained roof damage at 4200 Fairmont Parkway.

Hail, Harris

When
March 7, 2:30 PM CST
Where
Harris County, Houston
Measured
1 in hail
Property damage
$25,000
Reported by
BROADCAST MEDIA
Coordinates
29.733, -95.367

Hail reported at the intersection of Interstate 45 South and Beltway 8.

Thunderstorm Wind, Harris

When
March 7, 2:30 PM CST
Where
Harris County, Houston Hobby Arpt
Measured
53 kt (61 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
29.650, -95.283

Hail, Harris

When
March 7, 2:37 PM CST
Where
Harris County, Pasadena
Measured
0.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
29.700, -95.200

Thunderstorm Wind, Harris

When
March 7, 2:50 PM CST
Where
Harris County, Pasadena
Measured
58 kt (67 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
29.700, -95.200

Tree down at 3700 Bay Area Blvd.

Thunderstorm Wind, Harris

When
March 7, 2:50 PM CST
Where
Harris County, Pasadena
Measured
63 kt (72 mph) estimated gust
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
29.700, -95.200

18 inch diameter tree snapped in half at 4416 Fairmont Parkway.

Lightning, Harris

When
March 7, 2:50 PM CST
Where
Harris County, Pasadena
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

Lightning strike damaged residential home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444412, 5444413, 5444414, 5444522, 5444523, 5444524, 5444525, 5444526, 5444527, 5444528, 5444529, 5444530, 5444531, 5444532.